True allergic reactions to local anesthetics are rare. They are usually due to the metabolite para-aminobenzoic acid (PABA) in the case of ester anesthetics and the preservative methylparaben (MPB), structurally similar to PABA, in the case of amide anesthetics. Esters are more commonly associated with allergic reactions than amides. If a true allergy is suspected based on history or documentation, the optimal approach is to use a preservative-free agent from the other class.
Diphenhydramine (0.5 to 1.0 percent) is an alternative anesthetic choice in patients allergic to the amides and/or ester-type anesthetics. Although it is effective in reducing local infiltrative pain, it has been demonstrated to be more painful than lidocaine and can cause tissue irritation and even skin necrosis. Thus, its role for local anesthesia is extremely specific and limited to those patients who have true allergies to ester or amide anesthetics, which are quite rare.
Management of systemic LA toxicity should follow standard advanced life-support protocols (ensure a patent airway, 100 percent oxygen, ventilatory and circulatory support), and there should be immediate discontinuation of administration of LA and prompt treatment of the CNS and cardiovascular complications. Correcting hypoxia, hypercarbia, and metabolic acidosis is paramount as all of these conditions enhance the toxicity of LAs. Incremental doses of intravenous benzodiazepines are usually effective to control seizures.
Was this article helpful?
The human body And Todays chemical infested world. Here is a news flash You are not allergic to pollen, pet dander, or whatever it is that makes your body revolt Rather, your body just can not handle that one thing, what ever it is, anymore, due to the massive barrage of toxic chemicals you and everyone else are ingesting every single day.